This site is intended for health professionals only

At the heart of general practice since 1960

Caution over SSRIs in young people 'should be re-evaluated'

UK researchers have called for advice to avoid SSRIs for treatment of depression in young people to be re-evaluated, arguing that the increase in suicide risk with the initiation of treatment may be down to the underlying severity of the patient’s depression.

The team’s analysis of UK primary care data on people aged 10 to 18 years found a similar pattern of increased suicide-related events with both SSRIs and TCAs around the time treatment is initiated.

GPs were advised against prescribing SSRIs to young people in 2003, by the MHRA, after concerns they may be linked to increased suicide-related events. TCAs are also not advised first-line in young people by NICE.

But the University College London-led team concluded that even if the treatment leads to a temporary increase in suicide-related events, the risk from not treating the depression ‘is far greater’.

For the study, published in BMJ Open last month, the researchers analysed electronic health records from 479 general practices in The Health Improvement Network database recorded from 1995 to 2009, identifying 5,116 young people aged 10 to 18 years with a record of a suicide-related event, 81 who completed suicide, 1,496 who attempted suicide, 1,178 with suicidal ideation and 2,361 with intentional self-harm.

The researchers found a similar pattern in attempted suicide, suicidal ideation and self-harm between young people prescribed SSRIs and TCAs. The risk showed an upward trend just before treatment started, peaked on the day of prescription and then stabilised or was slightly increased during the first four weeks of treatment before eventually decreasing to pre-exposure levels after treatment.

The risk was highest for suicidal ideation, increasing 33-fold on the day of prescription with SSRIs and 14-fold on the first day with TCAs.

There was also a sharp 40-fold increase in risk of completed suicide with on the first day of prescription with SSRIs, with smaller but statistically significant risk increases in the third and fourth weeks after treatment initiation, after which the risk returned to baseline levels after treatment. There were no completed suicides during treatment with TCAs.  

But the authors noted that the particularly high risk on the day of antidepressant prescription for all three non-fatal outcomes could simply be ‘artefact’ of event recording, whereby the patient only presents when their prescription has run out rather than at the time of the event, or where the GP records the initial indication when first prescribing an antidepressant that was started in secondary care.

The researchers commented: ‘It appears that the current line of evidence suggests a reverse causality: it is the underlying depression that leads to suicide-related events and the prescription of antidepressants, although a causal effect of SSRIs or no effect at all cannot be ruled out.

‘Moreover, even if antidepressant drugs would temporarily increase the risk of suicide-related events in young persons, the risk posed by untreated depression is far greater.’

The authors concluded: ‘Our results warrant a re-evaluation of the current prescription of SSRIs in young people. We recommend the creation of a pragmatic registry for active pharmacovigilance.’

Professor André Tylee, professor of primary care mental health at Kings College London, commented: ‘Their results seem robust and do suggest that there probably needs to be a re-evaluation of the current prescription guidance on SSRIs in young people.

‘This study demonstrates the value of large scale GP based pharmacovigilance to address these important questions.’

 

 

Readers' comments (1)

  • I think the problem underlies the dark side of the psychiatric diagnosis, which, above all, gives the patient another burden: the burden of a disease. As a generalist, I often have to minimize the troubled minds that ironically leave the shrink´s office.

    Unsuitable or offensive? Report this comment

Have your say